November, '01 | briefing | mail | don't say this | flakers' jargon | flaker creativity | articles | other places | archives | send mail | ed dewke | legal stuff | order | search | 2001 Ed Dewke

Colitis & Psoriasis
from Janet M.

My 21 year old daughter has had ulcerative colitis for 4 years, has had surgery to remove her colon, had serious complications from the surgery (septic shock, cardiac arrest, long time in intensive care), recovered fully, with lots of scars from surgery and stretch marks from swelling and medications. Now she is diagnosed with psoriasis, too. We never realized the connection between UC and P until my daughter ran into someone with the same combination recently, which triggered the search for information.

What we think is that she was on lots of steroids for the colitis (up to 60 mg a day). Now that her colon is gone and she no longer has colitis, she no longer needs steroids.   But now that the steroids are gone, the psoriasis is able to show its face. I truly hope that she will not require steroids again in her life. They have such serious side effects.  Your site is incredible, lots of good information. Nice humorous, human and humane touches. Thanks.

P.S. Ironically, we decided to go ahead with surgery for her colitis when we arrived to a point when the steroids no longer worked, and it was a decision between surgery and a trial of methotrexate. -Janet M.

*****

Ed’s Response:  As you know, Janet, a search on “ulcerative colitis” here will yield just under a dozen email exchanges.  I’ve learned from correspondents like you that UC and P share the general characteristic of being immune system dysfunctions.  It is not surprising that some of the powerful systemics that suppress P also work to suppress UC.  I suppose it’s also not surprising to see these diseases appear to grow one from the other, or to exist simultaneously.  When the root cause of something is as fundamental as the dysfunction of a gene (or genes) the very nature of the “ripple effect” would suggest multiple ramifications (symptoms, conditions, etc.).

It seems to me your daughter may be a very good candidate for some of the new biologic response modifiers or humanized monoclonal antibody drugs being tested to target very narrow aspects of immune system dysfunction.  (For further reading, National Psoriasis Foundation members should search on “Remicade,” “Enbrel,” and “Amevive” at NPF’s web site.)

The stories I have heard about UC — including this one about your daughter — lead me to feel P is a lighter burden for most people.  I certainly understand your decision to eliminate the condition permanently through surgery.  Since methotrexate has a maximum life-time dosage, it would not likely have been a permanent solution for her in any case.

The best news is that, at 21, your daughter has every reason to look forward to P-free skin in her future.  We are learning so much, on so many different fronts, that not to be optimistic would mean a person simply isn’t paying attention.

I hope you’ll keep us posted.  -Ed

This Month's Mail | Archives

www.flakehq.com